Virginia, 2025

Flooding in Virginia, January 31, 2025

January 31, 2025 · NWS RLX · 3 events in 2 counties and zones

The month of January rounded out with minor flooding issues in southwest Virginia as a low pressure system pressed through the area on the 31st. This disturbance brought ample moisture to the region, which helped produce over an inch and a half of rainfall to Dickenson and Buchanan Counties as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The month of January rounded out with minor flooding issues in southwest Virginia as a low pressure system pressed through the area on the 31st. This disturbance brought ample moisture to the region, which helped produce over an inch and a half of rainfall to Dickenson and Buchanan Counties as a result. Local roads in the counties took the brunt of the impacts from the rain, leading to impassable travel impacts for a period of time until waters receded. Rain quickly pushed northeastward out of the area later on in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 31, 6:32 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 31, 6:32 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
632 AM EST Fri Jan 31 2025

.SYNOPSIS...
Widespread rain continues today with periods of heavy rain
resulting in flooding concerns. Dry Saturday and Sunday.
Unseasonably mild next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM Friday...

Stratiform rain supported by warm air advection and a low level
jet associated with a triple point low pressure system to our
west is the main synoptic layout this period. This feature or
features will provide plenty of lift and ample moisture to
squeeze out a substantial amount of rain for this time of year.
The QPF amounts have not changed much, therefore the flood watch
area remains the same. Thinking the main locations that are
prone to getting some potential flood activity would be the
areas with snow pack and are expected to receive the most
rainfall amounts which is along the mountains, especially the
northeast mountains where the snow pack is the greatest.

Gusty winds will pick up this afternoon and with plenty of
mixing and warm air advection temperatures are forecast to
reach near/at 60 degrees or slightly above across the entire
lowlands and for the mountains a mild mid 40s to mid 50s for
them. Chances of rain will decrease by the afternoon from west
to east with the highest chances along the mountains through the
afternoon.

By late evening, chances of rain will drop to basically slight
to low chance PoPs into the night and overnight. After a cold
front passes through overnight lingering showers will be
possible along the mountains into Saturday morning. These
lingering showers could changeover to snow while temperatures
drops to below freezing along the northern periphery of our CWA
and in particular the northeast mountains along the highest
elevations, but accumulations will be little to none.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...

Key Points:
* Cool Saturday, warming again for Sunday.
* River flooding remains a concern into Saturday night.

Light upslope precipitation may linger over the mountains early
Saturday morning while a cold front slides to the south. High
pressure then builds in from the north allowing drier conditions
to take hold for the rest of the day. Temperatures will be
cooler behind the front, with 40 to 50 degree highs in the
lowlands and mid 30s to 40s in the mountains.

Flooding remains a concern into Saturday night as rivers slowly
respond to prior rain and snowmelt. Waters should then trend
downward late Saturday through early Sunday.

A low pressure system moving east across southern Canada is
projected to lift the cold front back to the north as a warm front
on Sunday. Little to no precipitation is expected to occur during
the frontal passage. Warmer air will, however, flow into the area
and raise temperatures back above normal. Daytime highs are expected
to warm into the mid 50s to low 60s in the lowlands and mid 30s
to low 50s for the mountains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 AM Friday...

The first part of the work week should be fairly quiet, though a few
showers could accompany a front that descends through the area late
Monday into Monday night.

During the second half of the week, a system heads towards the
Great lakes and then continues northeast into Canada. While
timing details are still uncertain, this system and its
associated fronts are expected to introduce widespread
precipitation chances mid to late week.

Temperatures throughout the long term period should remain
above normal.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 625 AM Friday...

Stratiform rain, heavy at times, will continue to spread across
the area through most of this period before tapering off by
this late evening to only chances of rain being confined to the
mountains into tonight. Restrictions are due to mainly lower VIS
under heavier shower activity (MVFR or worse) with CIGs still
hovering just above MVFR or better at most sites. These CIGs
will gradually lower in height (some) through the morning, but
then lift out to VFR by the late afternoon. CIGs will then
quickly lower in height and restrictions will then follow under
lower stratus overnight and early Saturday morning.

A low level jet is pushing across the area this morning with
55KT at 850mb. This could promote some low level wind shear
across most sites if lulls in gusty conditions persist longer,
therefore left mention of llws in TAFs even with gusty conditons
on the surface. Most of the timing for shear will be through
the late morning and through the afternoon, however it will
likely persist across EKN through this period. If winds stay
steady elevated and do not bounce around, llws will be negated.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset and intensity of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    FRI 01/31/25
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EST 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    M
BKW CONSISTENCY  M    M    M    H    L    L    M    M    H    H    H    H
EKN CONSISTENCY  L    M    M    M    L    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    M    M    L    H    H    H    H    H    H    H

AFTER 12Z SATURDAY...
IFR conditions are possible in low stratus late tonight into
Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005>008-013>016-018-
     024>029-033-034-515-517.
     Flood Watch through Saturday morning for WVZ030>032-039-040-
     516-518>526.
OH...Flood Watch through this evening for OHZ086-087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...Flood Watch through this evening for VAZ004.

&&

SYNOPSIS...JZ/JLB
NEAR TERM...JZ
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...JZ
Hazardous weather outlook, Jan 31, 3:19 AM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
319 AM EST Fri Jan 31 2025

WVZ030>032-039-040-516-518>526-010830-
Lewis-Harrison-Taylor-Upshur-Barbour-Southeast Raleigh-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
319 AM EST Fri Jan 31 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-VAZ004-WVZ005>008-013>016-018-024>029-033-
034-515-517-010830-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Northwest Fayette-
319 AM EST Fri Jan 31 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, portions of southwest Virginia, and portions of
central, southeast, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-010830-
Dickenson-
319 AM EST Fri Jan 31 2025

This Hazardous Weather Outlook is for portions of southwest
Virginia.

.DAY ONE...Today and Tonight.

Locally heavy rainfall is possible today and could lead to a few
instances of minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-010830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-
319 AM EST Fri Jan 31 2025

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 31, 8:00 AM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
800 AM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     Flood            2 NNW Kermit            37.86N 82.42W
01/31/2025                   Wayne              WV   911 Call Center

            High water on Rt 52 with one lane completely
            covered.

&&

ABE
Local storm report, Jan 31, 8:03 AM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
803 AM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     Flood            5 NNW Carter Caves Stat 38.43N 83.17W
01/31/2025                   Carter             KY   Public

            Brushy Creek reported out of its banks and
            flooding KY State Route 396.

&&

Webb
Local storm report, Jan 31, 8:13 AM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
813 AM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     Landslide        5 NW Grundy             37.33N 82.17W
01/31/2025                   Buchanan           VA   911 Call Center

            Rock slide blocking both lanes of US 460.

&&

ABE
Local storm report, Jan 31, 8:27 AM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
827 AM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     Flood            5 WNW Wayne             38.26N 82.53W
01/31/2025                   Wayne              WV   911 Call Center

            High water on Whites Creek Rd and starting
            to cover Centerville Rd.

&&

ABE
Local storm report, Jan 31, 8:28 AM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
828 AM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     Landslide        Matewan                 37.62N 82.17W
01/31/2025                   Mingo              WV   911 Call Center

            Rock slide hit a vehicle on Rt 49.

&&

ABE
Local storm report, Jan 31, 8:30 AM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
830 AM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     Flood            2 NNW Teays Valley      38.47N 81.93W
01/31/2025                   Putnam             WV   911 Call Center

            Rt 34 flooded near Chandlers Body Shop.

&&

ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Dickenson

When
January 31, 8:34 AM EST to 8:30 PM EST
Where
Dickenson County, 1.82 mi NW of Ibex to 0.76 mi NE of Darwin
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
37.071, -82.501

High water affected both lanes of Coeburn Road between Ibex and Darwin.

Flood, Dickenson

When
January 31, 9:56 AM EST to 8:30 PM EST
Where
Dickenson County, 0.69 mi N of Isom to 1.56 mi NNE of Isom
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
37.190, -82.470

Bear Pen Creek Road was flooded, with portions of the road potentially washed out.

Flood, Buchanan

When
January 31, 7:20 PM EST to 8:30 PM EST
Where
Buchanan County, 1.46 mi ENE of Grundy to 1.57 mi WNW of Slate
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
37.288, -82.076

Portions of Slate Creek Road were impassable for a period of time due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228650, 1228651, 1228652.